Texas, 2005Flash Flooding and Hail in Texas, October 9, 2005
October 9, 2005 · NWS MAF · 5 events in 4 counties and zones
2 thunderstorm wind, 2 flash flood, 1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $30,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Oct 9, 2:41 PM CST, 49 minutes earlier.
Area forecast discussion, Oct 9, 2:41 PM CST, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
341 PM CDT SUN OCT 9 2005
.UPDATE...
RADAR INDICATES A LINE OF STRONG TO MARGINALLY SEVERE CONVECTION
MOVING THROUGH JAL...KERMIT...PECOS AND BALMORHEA WITHIN THE HOUR
AND THROUGH MIDLAND AND ODESSA BETWEEN 6 PM AND 7 PM CDT.
PRODUCTS/GRIDS HAVE BEEN UPDATED TO REFLECT SEVERE THUNDERSTORM
WATCH #832 IN EFFECT FOR MUCH OF WEST TEXAS UNTIL 10 PM CDT.
&&
.PREV DISCUSSION... (ISSUED 237 PM CDT SUN OCT 9 2005)
SHORT TERM...
WSR-88D IMAGERY SHOWS SHOWERS AND THUNDERSTORMS CONTINUING ACROSS
MOST OF SOUTHEAST NEW MEXICO AND PORTIONS OF THE NORTHERN AND
WESTERN PERMIAN BASIN. THIS IS IN RESPONSE TO A SERIES OF UPPER
SHORTWAVES ROTATING AROUND THE SOUTHERN PERIPHERY OF AN UPPER LEVEL
TROUGH LOCATED OVER THE FOUR CORNERS REGION.
THE UPPER SHORTWAVE AIDING THE CURRENT SHOWERS AND THUNDERSTORMS IS
SHOWN ON WATER VAPOR IMAGERY CURRENTLY MOVING ACROSS SOUTHWEST NEW
MEXICO. THIS SHORTWAVE IS EXPECTED TO LIFT NORTHEAST ACROSS EAST
CENTRAL NEW MEXICO LATER TOWARD MIDNIGHT. IN THE WAKE OF THIS
FEATURE...RAIN CHANCES SHOULD DIMINISH FROM WEST TO EAST OVERNIGHT.
RAINFALL REPORTS FROM EARLIER ACTIVITY TODAY INDICATED THAT SOME
AREAS IN SOUTHEAST NEW MEXICO RECEIVED UP TO ONE HALF INCH OF RAIN.
ADDITIONAL RAINFALL LATER THIS AFTERNOON AND EVENING FROM NEW
THUNDERSTORM ACTIVITY CURRENTLY FORMING OVER CULBERSON COUNTY COULD
HAVE THE POTENTIAL TO PRODUCE SOME LOCALIZED FLOODING. WHILE CLOUD
COVER COULD INHIBIT DAYTIME HEATING AND INSTABILITY...FAVORABLE
DYNAMICS AS A RESULT OF THE APPROACHING UPPER TROUGH SHOULD HELP
PRODUCE MARGINALLY SEVERE THUNDERSTORMS LATER THIS AFTERNOON AND
EVENING...PRIMARILY OVER THE WESTERN AND NORTHWEST PORTIONS OF THE
CWA.
BASED ON THE CURRENT AND EXPECTED SHOWER AND THUNDERSTORM
DEVELOPMENT...THE CURRENT DAY 1 POP FORECAST LOOKS RIGHT ON TRACK.
WILL MAKE ONLY MINOR ADJUSTMENTS FOR CLOUD COVER AND TEMPERATURES.
LONG TERM...
LATEST GFS/NAM RUNS SEND FOUR CORNERS CLOSED LOW FARTHER NE THAN
PREVIOUS RUN. GFS HAS IT GOING FARTHEST NORTH...CENTERING IT OVER
THE S DAKOTA/N DAKOTA/W. MINNESOTA BORDERS BEFORE SHOOTING IT SLIGHTLY
SOUTH TOWARDS THE OHIO VALLEY BY MID WEEK. IT LOOKS TO DRAG AN
UPPER LEVEL DISTURBANCE THROUGH OUR AREA JUST AFTER MIDWEEK AS
HIGH PRESSURE CONTINUES TO BUILD IN FROM THE WEST. GFS HOLDING
ONTO MORE MOISTURE SO WILL CONTINUE ISOLATED POPS OVER MUCH OF CWA
FROM MID WEEK TO WEEKS END AS UPPER FEATURE MOVES INTO AREA.
MODELS STILL INDICATING ANOTHER UPPER LEVEL TROUGH TO DIVE SE OUT OF
WESTERN CANADA...HOWEVER...IT NOW APPEARS TO MOVE OFF A LITTLE
FARTHER EAST AND DOESNT APPEAR TO DEEPEN UNTIL IT IS OVER THE GREAT
LAKES REGION. THE ASSOCIATED SURFACE LOW ALSO HOLDS OUT A BIT AS IT
MOVES EAST AND DEEPENS AT ABOUT THE SAME POINT AS THE UPPER LEVEL
LOW. THE GFS HAS ALSO PULLED IN A LITTLE MORE MOISTURE THIS
RUN...SO IT MAY NOT BE THE DRY FRONT AS THOUGHT THIS TIME
YESTERDAY. IF THIS SCENARIO PANS OUT...WE WILL BE LEFT UNDER
A MOSTLY NORTHWESTERLY FLOW ALOFT WITH MORE OF A BACK DOOR FRONT
INSTEAD OF THE FRONT DIVING STRAIGHT DOWN THE LEE OF THE ROCKIES
WHICH WOULD BRING MUCH COLDER TEMPS THAN FORMER SCENARIO.
BUT...THIS IS STILL A WEEK OUT SO MODELS CAN SHIFT BACK AND FORTH
BETWEEN RUNS UNTIL THE DETAILS COME INTO BETTER FOCUS. HAVE LOADED
POPS THAT FAR OUT WITH GUIDANCE AND ENSEMBLE MIX FOR THIS PACKAGE.
IN THE MEAN TIME...RAIN CHANCES WILL BE BIGGEST ISSUE FOR MAJORITY
OF WEEK AS TEMPS LOOK TO BE QUITE SEASONAL FOR MUCH OF THE WEEK.
IN THE IMMEDIATE LONG TERM...FOR POPS...CHOSE TO GO WITH A MODEL
BLEND BETWEEN THE GFS AND NAM AND TWEAKED AS NEEDED. WILL HAVE
RAIN CHANCES HANG AROUND THE NORTHERN AND EASTERN PORTIONS OF THE
CWA THROUGH TUESDAY AS THE UPPER LOW MOVES OFF TO THE NORTHEAST.
BY TUESDAY...WILL SEE MORE MOISTURE RETURN IN THE SE COUNTIES AS
THE LOW DRAWS IN MOISTURE IN ITS WAKE AND LEAVES THE WESTERN
COUNTIES DRIER. THOUGHT GFS MOS HAD BETTER HANDLE ON
TEMPS/DEWPOINTS SO LOADED THOSE GRIDS WITH IT.
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...SEVERE THUNDERSTORM WATCH UNTIL 10 PM CDT SUNDAY FOR THE
FOLLOWING ZONES...ANDREWS...BIG BEND AREA...BORDEN...
CRANE...DAVIS/APACHE MOUNTAINS AREA...DAWSON...ECTOR...
GAINES...GLASSCOCK...HOWARD...LOVING...MARFA PLATEAU...
MARTIN...MIDLAND...MITCHELL...PECOS...PRESIDIO VALLEY...
REAGAN...REEVES COUNTY AND UPPER TRANS PECOS...SCURRY...
TERRELL...UPTON...WARD...AND WINKLER.
&&
01Hazardous weather outlook, Oct 9, 1:23 PM CST, 2 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
223 PM CDT SUN OCT 9 2005
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-101930-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
223 PM CDT SUN OCT 9 2005 /123 PM MDT SUN OCT 9 2005/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS OVER THE ENTIRE
COUNTY WARNING AREA LATE THIS AFTERNOON AND EVENING...WITH THE
BEST CHANCE FOR SEVERE WEATHER BEING NORTH OF A VAN HORN TO FORT
STOCKTON TO LAMESA LINE. WHILE CLOUD COVER MAY INHIBIT
THUNDERSTORM DEVELOPMENT SLIGHTLY...SEVERE THUNDERSTORMS THAT DO
DEVELOP WILL BE CAPABLE OF PRODUCING SEVERE WINDS AND HAIL.
CONTINUED RAINFALL NORTH OF THIS SAME LINE THIS AFTERNOON AND
EVENING WILL ALSO PROVIDE THE POTENTIAL FOR LOCALIZED FLOODING OF
LOW LYING AREAS...ESPECIALLY NEAR CREEKS...STREAMS...AND ARROYOS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, Oct 9, 1:32 PM CST, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
232 PM CDT SUN OCT 9 2005
NMZ028-034-TXZ058-059-092030-
SOUTHERN LEA COUNTY-EDDY COUNTY PLAINS-LOVING-
REEVES COUNTY AND UPPER TRANS PECOS-
236 PM CDT SUN OCT 9 2005
...SIGNIFICANT WEATHER ALERT...
THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHEASTERN CULBERSON...
NORTHWESTERN REEVES...SOUTHEASTERN EDDY...SOUTHWESTERN LEA AND
WESTERN LOVING COUNTIES.
A STRONG THUNDERSTORM WAS LOCATED 13 MILES SOUTHWEST OF ORLA AT 232
PM CDT(132 PM MDT)...MOVING NORTHEAST AT 40 MPH.
THOSE TRAVELING ALONG FARM TO MARKET ROAD 652 NEAR ORLA AND U.S.
HIGHWAY 285 IN NORTHWESTERN REEVES COUNTY CAN ANTICIPATE POTENTIAL
WIND GUSTS TO 55 MPH...BRIEF VERY HEAVY RAIN...DEADLY CLOUD TO
GROUND LIGHTNING...AND SMALL HAIL.
Special weather statement, Oct 9, 1:36 PM CST, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
236 PM CDT SUN OCT 9 2005
NMZ028-034-TXZ058-059-092030-
SOUTHERN LEA COUNTY-EDDY COUNTY PLAINS-LOVING-
REEVES COUNTY AND UPPER TRANS PECOS-
236 PM CDT SUN OCT 9 2005
...SIGNIFICANT WEATHER ALERT...
THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHEASTERN CULBERSON...
NORTHWESTERN REEVES...SOUTHEASTERN EDDY...SOUTHWESTERN LEA AND
WESTERN LOVING COUNTIES.
A STRONG THUNDERSTORM WAS LOCATED 13 MILES SOUTHWEST OF ORLA AT 232
PM CDT(132 PM MDT)...MOVING NORTHEAST AT 40 MPH.
THOSE TRAVELING ALONG FARM TO MARKET ROAD 652 NEAR ORLA AND U.S.
HIGHWAY 285 IN NORTHWESTERN REEVES COUNTY CAN ANTICIPATE POTENTIAL
WIND GUSTS TO 55 MPH...BRIEF VERY HEAVY RAIN...DEADLY CLOUD TO
GROUND LIGHTNING...AND SMALL HAIL.
Special weather statement, Oct 9, 3:03 PM CST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
403 PM CDT SUN OCT 9 2005
TXZ058-067-075-092200-
WARD-PECOS-REEVES COUNTY AND UPPER TRANS PECOS-
403 PM CDT SUN OCT 9 2005
...SIGNIFICANT WEATHER ALERT...
THIS SIGNIFICANT WEATHER ALERT IS FOR EAST CENTRAL REEVES...
NORTHWESTERN PECOS AND SOUTH CENTRAL WARD COUNTIES.
STRONG THUNDERSTORMS WERE LOCATED 8 MILES SOUTHEAST OF VERHALEN AND 5
MILES SOUTHWEST OF COYANOSA AT 359 PM CDT...MOVING NORTHEAST AT 35 MPH.
THOSE TRAVELING U.S. HIGHWAY 285 AND FARM TO MARKET ROAD 1776 NEAR
COYANOSA...AND INTERSTATE 10 EAST OF BALMORHEA CAN ANTICIPATE
POTENTIAL WIND GUSTS TO 55 MPH...BRIEF VERY HEAVY RAIN...DEADLY
CLOUD TO GROUND LIGHTNING...AND SMALL HAIL.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
SUNDAY EVENING FOR SOUTHWESTERN TEXAS.
Special weather statement, Oct 9, 3:09 PM CST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
409 PM CDT SUN OCT 9 2005
TXZ050-060-061-092200-
ANDREWS-WINKLER-ECTOR-
409 PM CDT SUN OCT 9 2005
...SIGNIFICANT WEATHER ALERT...
THIS SIGNIFICANT WEATHER ALERT IS FOR SOUTHWESTERN ANDREWS...WESTERN
ECTOR AND WINKLER COUNTIES.
A STRONG THUNDERSTORM WAS LOCATED OVER KERMIT AT 407 PM CDT...MOVING
NORTHEAST AT 40 MPH.
THOSE IN KERMIT CAN EXPECT WIND GUSTS UP TO 55 MPH POSSIBLE ALONG
WITH BRIEF VERY HEAVY RAIN...FREQUENT LIGHTNING...AND SMALL HAIL.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
SUNDAY EVENING FOR SOUTHWESTERN TEXAS.
Event by event
2 thunderstorm wind, 2 flash flood, 1 hail. Local standard time, as filed.
Hail, Ward
- When
- October 9, 3:30 PM CST to 3:45 PM CST
- Where
- Ward County, 15 mi N of Grandfalls
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 31.550, -102.867
A trained spotter reported nickel to quarter size hail, two inches deep along Texas Highway 18 north of Grandfalls.
Thunderstorm Wind, Ward
- When
- October 9, 3:30 PM CST
- Where
- Ward County, 3 mi E of Grandfalls
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $15,000
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 31.333, -102.817
Thunderstorm winds downed three power poles, two of which were on Farm to Market Road 11, three miles east of Grandfalls. Another pole was on Farm to Market Road 872, half a mile south of that road's intersection with Farm to Market Road 11.
Thunderstorm Wind, Pecos
- When
- October 9, 4:10 PM CST
- Where
- Pecos County, Girvin
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $15,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 31.083, -102.383
The Upton County Sheriff's Office reported power poles downed by thunderstorm outflow winds in Girvin.
Flash Flood, Ector
- When
- October 9, 5:00 PM CST to 7:00 PM CST
- Where
- Ector County, Odessa
- Reported by
- BROADCAST MEDIA
- Coordinates
- 31.850, -102.367
The local broadcast media reported flooding on several major roads in Odessa, including Dixie, 42nd Street, and Muskingum.
Flash Flood, Midland
- When
- October 9, 6:15 PM CST to 8:00 PM CST
- Where
- Midland County, Greenwood
- Reported by
- TRAINED SPOTTER
- Coordinates
- 32.000, -101.917
A trained spotter reported that all county roads were under water near Greenwood.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm in Colorado, October 9 to 11, 20051 death · 9 events
- Flooding in Puerto Rico, October 9 to 13, 2005$20 million · 10 events
- High Wind in Alaska, October 9, 2005$55,000 · 60 kt wind · 7 events
- Flooding in New Hampshire, October 9 to 11, 2005$60,000 · 5 events
- Flooding in New York, October 9 to 10, 20052 injured · 2 events
- Flood in Vermont, October 9, 2005$20,000 · 1 event
- Winter Weather in Colorado, October 9 to 10, 20057 events
- Flooding in Massachusetts, October 9 to 11, 20054 events
- Flooding in Maine, October 9 to 10, 20054 events
- Flooding in Vermont, October 9, 20052 events
- Flooding in Connecticut, October 9 to 12, 20052 events
- Flood in New Jersey, October 9, 20051 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5479253, 5479310, 5479311, 5479312, 5479313.